Alert archive / Tennessee / Tornado Warnings in 1998

Tornado Warning 153, NWS Nashville, TN

June 10, 1998Marshall County, Tennessee

NWS Nashville, TN issued this tornado warning at Jun 10, 1998, 3:23 PM CDT for Marshall County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 3:23 PM CDT (20:23 UTC)
Expired
Jun 10, 1998, 3:55 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Marshall County, TN

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:30 PM CDTThunderstorm Wind 50Lewisburg, TNTrees and telephone poles were blown down from Lewisburg to Farmington.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3323 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 102023 RRA
TORBNA
TNC117-102055-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
323 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  MARSHALL COUNTY IN MIDDLE TENNESSEE

* UNTIL 355 PM CDT

* AT 322 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 5 MILES WEST OF LEWISBURG MOVING EAST AT 25 MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  LEWISBURG AT 335 PM CDT
  BELFAST AT 345 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

BOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jun 10, 1:50 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 10, 1:50 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
150 PM CDT WED JUN 10 1998

LOOKS AS THOUGH WE WL REMAIN HOT AND MUGGY AS MARITIME TROPICAL AIR
MASS REMAINS ANCHORED OVR FA. W/ LACK OF FOCUSING MECHANISM...WUD ONLY
SUGGEST SLGT POPS NEXT COUPLE OF AFTERNOONS TO COVER ANY ISLD
CONVECTION. SW FLOW WL REMAIN IN PLACE AND XPCT GUD INSTABILITY TO
PERSIST AT LEAST THRU PD 4.

W/ RELATIVELY TIGHT SFC PRES GRADIENT IN PLACE OVR FA DURG NEXT COUPLE
OF DAYS...FWC WIND SPEED VALUES NOT COMPLETELY OUT OF LINE. THINK
SUSTAINED 15 MPH LOOKS GUD FOR PD 2...AND MIGHT EVEN THROW IN BREEZY
IN ZFP WORDING.

OTRW...IT LOOKS LIKE P/C DAYS W/ TEMPS RUNNING NEAR FWC GUIDANCE VALUES.

72/90/72/91 1212

08

In the hours before

Local storm report, Jun 10, 10:29 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
1029 AM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM                              TN   .88 INCH HAIL
06/10/98   SUMNER                         PUBLIC REPORTED NICKEL
                                          SIZE HAIL 2 MILES NE OF
                                          GOODLETTSVILLE

0930 AM    GOODLETTSVILLE            TN   WIND DAMAGE
06/10/98   DAVIDSON                       COUNTY EMA REPORTED TREES
                                          BLOWN DOWN

0940 AM    GOODLETTSVILLE            TN   1.75 INCH HAIL
06/10/98   DAVIDSON                       PUBLIC REPORTED GOLF BALL
                                          SIZE HAIL
STEIGERWALDT
Local storm report, Jun 10, 10:29 AM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
1029 AM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM                              TN   .88 INCH HAIL
06/10/98   SUMNER                         PUBLIC REPORTED NICKEL
                                          SIZE HAIL 2 MILES NE OF
                                          GOODLETTSVILLE

0930 AM    GOODLETTSVILLE            TN   WIND DAMAGE
06/10/98   DAVIDSON                       COUNTY EMA REPORTED TREES
                                          BLOWN DOWN

0940 AM    GOODLETTSVILLE            TN   1.75 INCH HAIL
06/10/98   DAVIDSON                       PUBLIC REPORTED GOLF BALL
                                          SIZE HAIL
STEIGERWALDT
Local storm report, Jun 10, 11:05 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
1105 AM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    7 SW COOKEVILLE           TN   WIND DAMAGE
06/10/98   PUTNAM                         LOCAL LAW ENFORCEMENT REPORTED
                                          A TREE DOWN AT DITTY.

END/ORCHANIAN
Local storm report, Jun 10, 11:05 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
1105 AM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    7 SW COOKEVILLE           TN   WIND DAMAGE
06/10/98   PUTNAM                         LOCAL LAW ENFORCEMENT REPORTED
                                          A TREE DOWN AT DITTY.

END/ORCHANIAN
Local storm report, Jun 10, 12:38 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1238 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1046 AM    NASHVILLE                 TN   WIND DAMAGE
06/10/98   DAVIDSON                       REPORTED BY EMA

1049 AM    NASHVILLE                 TN   WIND DAMAGE
06/10/98   DAVIDSON                       NEAR NASHVILLE INT'L
                                          AIRPORT REPORTED BY EMA

1110 AM    CLARKSVILLE               TN   FLOODING
06/10/98   MONTGOMERY                     REPORTED BY LAW
                                          ENFORCEMENT

1118 AM                              TN   FLOODING
06/10/98   ROBERTSON                      REPORTED BY EMA

1127 AM    PLEASANT VIEW             TN   FLOODING
06/10/98   CANNON                         REPORTED BY EMA

1130 AM    GOODLETTSVILLE            TN   FLOODING
06/10/98   DAVIDSON                       REPORTED BY EMA

1130 AM    COOKEVILLE                TN   WIND DAMAGE
06/10/98   PUTNAM                         REPORTED BY SHERIFF

1145 AM                              TN   FLOODING
06/10/98   MACON                          COUNTY WIDE REPORTED BY
                                          SHERIFF

1147 AM                              TN   FLOODING
06/10/98   PUTNAM                         REPORTED BY SHERIFF

1155 AM                              TN   FLOO&DING
06/10/98   SMITH                          COUNTY WIDE REPORTED BY
                                          SHERIFF

1159 AM                              TN   FLOODING
06/10/98   TROUSDALE                      REPORTED BY SHERIFF
Local storm report, Jun 10, 12:38 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1238 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1046 AM    NASHVILLE                 TN   WIND DAMAGE
06/10/98   DAVIDSON                       REPORTED BY EMA

1049 AM    NASHVILLE                 TN   WIND DAMAGE
06/10/98   DAVIDSON                       NEAR NASHVILLE INT'L
                                          AIRPORT REPORTED BY EMA

1110 AM    CLARKSVILLE               TN   FLOODING
06/10/98   MONTGOMERY                     REPORTED BY LAW
                                          ENFORCEMENT

1118 AM                              TN   FLOODING
06/10/98   ROBERTSON                      REPORTED BY EMA

1127 AM    PLEASANT VIEW             TN   FLOODING
06/10/98   CANNON                         REPORTED BY EMA

1130 AM    GOODLETTSVILLE            TN   FLOODING
06/10/98   DAVIDSON                       REPORTED BY EMA

1130 AM    COOKEVILLE                TN   WIND DAMAGE
06/10/98   PUTNAM                         REPORTED BY SHERIFF

1145 AM                              TN   FLOODING
06/10/98   MACON                          COUNTY WIDE REPORTED BY
                                          SHERIFF

1147 AM                              TN   FLOODING
06/10/98   PUTNAM                         REPORTED BY SHERIFF

1155 AM                              TN   FLOO&DING
06/10/98   SMITH                          COUNTY WIDE REPORTED BY
                                          SHERIFF

1159 AM                              TN   FLOODING
06/10/98   TROUSDALE                      REPORTED BY SHERIFF

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:40 PM CDTSevere Thunderstorm WarningOHXMarshall20 min
Jun 9, 7:47 PM CDTSevere Thunderstorm WarningOHXBedford48 min
Jun 9, 9:35 PM CDTSevere Thunderstorm WarningOHXDeKalb30 min
Jun 10, 8:49 AM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson46 min
Jun 10, 9:12 AM CDTSevere Thunderstorm WarningOHXDavidson33 min
Jun 10, 9:24 AM CDTSevere Thunderstorm WarningOHXSumner, Wilson46 min
Jun 10, 9:55 AM CDTFlash Flood WarningOHXMontgomery, Stewart2 hr
Jun 10, 9:55 AM CDTFlash Flood WarningOHXRobertson, Sumner2 hr
Jun 10, 10:14 AM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith46 min
Jun 10, 10:14 AM CDTSevere Thunderstorm WarningOHXWhite46 min
Jun 10, 10:32 AM CDTFlash Flood WarningOHXDeKalb, Putnam, White3 hr
Jun 10, 10:32 AM CDTFlash Flood WarningOHXMacon, Smith, Trousdale, Wilson3 hr
Jun 10, 10:32 AM CDTFlash Flood WarningOHXCheatham, Davidson3 hr
Jun 10, 10:32 AM CDTFlash Flood WarningOHXJackson3 hr
Jun 10, 10:39 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson46 min
Jun 10, 10:41 AM CDTSevere Thunderstorm WarningOHXSumner, Wilson34 min
Jun 10, 10:59 AM CDTSevere Thunderstorm WarningOHXPutnam36 min
Jun 10, 11:11 AM CDTSevere Thunderstorm WarningOHXRutherford, Williamson49 min
Jun 10, 11:19 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson51 min
Jun 10, 12:04 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee31 min
Jun 10, 12:12 PM CDTSevere Thunderstorm WarningOHXWarren48 min
Jun 10, 12:42 PM CDTFlash Flood WarningOHXBledsoe, Sequatchie, Van Buren, Warren2 hr
Jun 10, 12:42 PM CDTFlash Flood WarningOHXCoffee, Grundy2 hr
Jun 10, 12:48 PM CDTSevere Thunderstorm WarningOHXGrundy52 min
Jun 10, 1:08 PM CDTSevere Thunderstorm WarningOHXFranklin, Marion, Sequatchie62 min
Jun 10, 2:06 PM CDTSevere Thunderstorm WarningOHXHickman34 min
Jun 10, 2:26 PM CDTSevere Thunderstorm WarningOHXMaury44 min
Jun 10, 2:55 PM CDTSevere Thunderstorm WarningOHXMarshall65 min
Jun 10, 3:32 PM CDTSevere Thunderstorm WarningOHXBedford48 min
Jun 10, 3:49 PM CDTTornado WarningOHXBedford, Lincoln, Moore51 min
Jun 10, 4:12 PM CDTSevere Thunderstorm WarningOHXLewis48 min
Jun 10, 4:21 PM CDTSevere Thunderstorm WarningOHXGiles, Maury49 min
Jun 10, 4:53 PM CDTTornado WarningOHXGiles, Marshall47 min
Jun 10, 5:22 PM CDTSevere Thunderstorm WarningOHXDavidson48 min
Jun 10, 6:45 PM CDTSevere Thunderstorm WarningOHXSumner50 min

Nearby

Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.